Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 47, NWS Birmingham, AL

August 21, 2013Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 21, 2013, 8:34 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2013, 8:34 PM CDT (01:34 UTC)
Expired
Aug 21, 2013, 11:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:04 PM CDTFLASH FLOODVernon, ALAL HWY 18 HAS FLOODED IN DOWNTOWN VERNON...WITH WATER 6-8 INCHES DEEP AT THE INTERSECTION OF AL HWY 18 AND AL HWY 17.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2499 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WGUS54 KBMX 220134
FFWBMX
ALC075-220430-
/O.NEW.KBMX.FF.W.0047.130822T0134Z-130822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1130 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL LAMAR COUNTY. 
FLASH FLOOD PRONE AREAS SUCH AS ALONG YELLOW CREEK AND ALABAMA 
HIGHWAY 17 AND 18 WILL BE THE MOST SUSCEPTIBLE AREAS FOR FLOODING 
OVER THE NEXT HOUR. ALSO...COUNTY ROADS ACROSS WESTERN LAMAR COUNTY 
WILL BE CAPABLE OF FLOODING AS WELL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VERNON...BEDFORD...BLOOMING GROVE AND LAMAR COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINFALL 
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY 
ROADS MAY BECOME IMPASSIBLE DUE TO HIGH WATER AND DRIVING IS NOT 
RECOMMENDED DURING THE NEXT SEVERAL HOURS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT TWO HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3379 8825 3387 8824 3385 8795 3383 8795
      3366 8795 3366 8826

$$

56
1 follow-up statement
684 
WGUS74 KBMX 220221
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CDT WED AUG 21 2013

ALC075-220430-
/O.CON.KBMX.FF.W.0047.000000T0000Z-130822T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
921 PM CDT WED AUG 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
CENTRAL LAMAR COUNTY...

AT 918 PM CDT...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING OVER CENTRAL LAMAR COUNTY. REPORTS OF 6-8 
INCHES OF RAIN OVER THE ROADWAY AT THE INTERSECTION OF ALABAMA 
HIGHWAYS 18 AND 17. ALTHOUGH RAINFALL RATES ARE NOW 
FALLING...ADDITIONAL FLOODING DUE TO RUNOFF WILL BE LIKELY OVER THE 
NEXT HOUR. THIS IS A DANGEROUS SITUATION...AND TRAVEL IS NOT ADVISED 
IN DOWNTOWN VERNON AT THIS TIME AS ROADWAYS COULD BE IMPASSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR COUNTY 
AIRPORT...BLOOMING GROVE AND BEDFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH WILL BE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.

&&

LAT...LON 3379 8825 3387 8824 3385 8795 3383 8795
      3366 8795 3366 8826

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:58 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 21, 6:58 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT WED AUG 21 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

NO SIGNIFICANT CHANGES THIS UPDATE. ONLY A FEW SHOWERS THIS
AFTERNOON AND THIS CAN CONTINUE INTO THE EARLY EVENING WITH ONLY
VERY SMALL CHANCES DURING THE OVERNIGHT.

RIDGING ACROSS THE ROCKIES PUSHES EASTWARD ACROSS THE PLAINS
BEGINNING TOMORROW AND INTO THE WEEKEND. THIS WILL PUT CENTRAL ALABAMA
ON THE SOUTHERN EDGE OF NORTHWESTERLY FLOW AS THE RIDGE NOSES
EASTWARD ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. A WEAK IMPULSE
OR TWO MAY TRY TO MOVE INTO THE AREA TOMORROW AND FRIDAY BUT NOT
EXPECTING WIDESPREAD COVERAGE. IT SHOULD MOSTLY BE DIURNAL. HIGHS
WILL IN THE UPPER 80S TO LOWER 90S.

MOVING INTO THE WEEKEND AND THE BEGINNING OF NEXT WEEK...UPPER
RIDGING CENTER WILL SHIFT INTO THE MIDWEST/EASTERN PLAINS AREA
WITH HIGH PRESSURE SHIFTING TO THE EAST COAST. EASTERLY FLOW AND
LOWER THICKNESSES ACROSS THE AREA WILL KEEP HIGH TEMPERATURES IN
CHECK DESPITE THE UPPER LEVEL RIDGE BEING ANCHORED OFF TO OUR
WEST. THERE COULD BE A PERIOD OF CLOUDS SUNDAY AND MONDAY ALONG
WITH THE DEEPER SURGE OF MOISTURE BUT RAIN CHANCES STILL APPEAR
LIMITED WITH THE BEST CHANCES IN THE SOUTH. AFTERNOON HIGHS WILL
RANGE FROM THE MID 80S TO LOWER 90S. OVERNIGHT LOWS WILL BE IN THE
UPPER 60S TO LOWER 70S.

TUESDAY AND WEDNESDAY LOOK MOSTLY DRY WITH HIGHS IN THE LOWER 90S
WITH HIGHS IN THE UPPER 60S TO LOWER 70S. THIS HAPPENS AS UPPER
RIDGING CREEPS CLOSER TO THE AREA AND SHOULD BE ABLE TO CAP OFF
MOST THUNDERSTORM DEVELOPMENT IN THE AFTERNOONS WITH NOTHING
OVERNIGHT.

88

&&

.AVIATION...
00Z TAF DISCUSSION.

SCATTERED SHOWERS AND STORMS HAVE DEVELOPED LATE THIS
AFTERNOON...BUT NOT AS MUCH IN COVERAGE AS WE OBSERVED AT THIS
TIME ON TUESDAY. VCTS WILL CONTINUE TO REMAIN POSSIBLE FOR EVERY
TERMINAL EXCEPT FOR KTCL THROUGH THE EARLY EVENING HOURS...THEN
STORMS SHOULD GRADUALLY DECREASE IN COVERAGE. MODEL GUIDANCE HAS
NOT BEEN AS BULLISH ON LOW STRATUS TONIGHT...AND HAVE OPTED TO
LEAVE A SHORT PERIOD OF TIME CLOSE TO DAYBREAK WITH SCATTERED TO
BROKEN MVFR TO IFR CIGS. SOME PATCHY FOG CONDITIONS WILL BE
POSSIBLE THROUGH THE NIGHT...BUT SHOULD REMAIN PATCHY ENOUGH TO
NOT AFFECT TERMINAL LOCATIONS. SCATTERED SHOWERS AND STORMS WILL
BE POSSIBLE ONCE AGAIN DURING THE AFTERNOON HOURS ON
THURSDAY...WITH THE BEST CHANCES ACROSS THE SOUTHERN TERMINALS OF
KMGM AND KTOI. THEREFORE...HAVE GONE WITH VCTS FOR THOSE LOCATIONS
AND LEFT OUT MENTIONING OF VCTS FOR THE NORTHERN SITES FOR NOW.
WINDS WILL CONTINUE TO PREVAIL FROM THE EAST AND SOUTHEAST THROUGH
THE PERIOD...AND REMAIN FAIRLY LIGHT.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  88  68  88  68 /  30  30  10  20  20
ANNISTON    70  88  69  89  69 /  30  30  10  20  20
BIRMINGHAM  71  89  71  89  71 /  30  30  10  20  20
TUSCALOOSA  72  91  71  92  72 /  30  30  10  30  20
CALERA      71  88  71  89  71 /  30  30  20  30  20
AUBURN      70  85  70  86  70 /  30  30  20  30  30
MONTGOMERY  73  90  72  91  72 /  30  30  20  30  30
TROY        72  89  71  90  72 /  40  40  20  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 21, 8:30 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED AUG 21 2013

ALZ011>015-017>050-230130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
830 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL AND SLOW STORM MOTION AT TIMES WILL LEAD TO THE
POSSIBILITY OF LOCALIZED FLASH FLOODING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS EVENING.

08

In the hours before

Special weather statement, Aug 21, 4:15 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT WED AUG 21 2013

ALZ011-014-212200-
MARION AL-WINSTON AL-
415 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND
NORTHEASTERN MARION COUNTIES UNTIL 500 PM CDT...

AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HALEYVILLE...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HALEYVILLE...
  LAKE BUTTAHATCHEE...
  NEEDMORE...
  POSEY FIELD AIRPORT...
  DELMAR...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8766 3431 8757 3429 8745 3413 8759
      3407 8769 3426 8777 3432 8773 3432 8766
TIME...MOT...LOC 2115Z 301DEG 6KT 3426 8767

19
Special weather statement, Aug 21, 5:46 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED AUG 21 2013

ALZ018-212330-
ETOWAH AL-
546 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
630 PM CDT...

AT 546 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WALNUT GROVE...OR 7 MILES SOUTHWEST
OF BOAZ...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALNUT GROVE...
  ALTOONA...
  ROCKLEDGE...
  HOWELTON...
  RIDGEVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3406 8604 3397 8625 3399 8628 3394 8633
      3394 8637 3398 8633 3405 8633 3410 8631
      3419 8619 3419 8612 3421 8610
TIME...MOT...LOC 2246Z 352DEG 9KT 3413 8624

19
Local storm report, Aug 21, 6:20 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     NNW AURORA              34.12N 86.19W
08/21/2013                   ETOWAH             AL   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF BRISTOW COVE RD AND AL HWY
            179. TIME ESTIMATED FROM RADAR.

&&

TGOGGINS
Special weather statement, Aug 21, 6:44 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT WED AUG 21 2013

ALZ048-220030-
RUSSELL AL-
644 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 730
PM CDT...

AT 644 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTHEAST OF LAKEPOINT RESORT STATE PARK...OR
15 MILES SOUTH OF FORT BENNING SOUTH...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SEALE...
  FORT MITCHELL ACTIVITY CENTER...
  UCHEE CREEK...
  FORT MITCHELL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3221 8493 3222 8497 3220 8496 3218 8501
      3213 8505 3206 8505 3206 8519 3215 8527
      3215 8530 3242 8507 3235 8499 3233 8500
      3231 8494 3225 8489
TIME...MOT...LOC 2344Z 117DEG 4KT 3216 8501

19
Special weather statement, Aug 21, 8:26 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 PM CDT WED AUG 21 2013

ALZ013-220215-
FAYETTE AL-
826 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE COUNTY UNTIL 915
PM CDT...

AT 824 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FAYETTE...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTE...
  BELK...
  BLUFF...
  BEVILL STATE COLLEGE FAYETTE...
  MOUNT VERNON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3384 8795 3380 8770 3362 8771 3360 8794
TIME...MOT...LOC 0126Z 093DEG 3KT 3371 8781

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:35 PM CDTAreal Flood AdvisoryBMXTalladega115 min
Aug 21, 8:15 PM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 21, 8:26 PM CDTSpecial Weather StatementBMXFayette49 min
Aug 22, 1:51 PM CDTAreal Flood AdvisoryBMXBlount114 min
Aug 22, 2:22 PM CDTAreal Flood AdvisoryBMXWinston3 hr
Aug 22, 5:53 PM CDTAreal Flood AdvisoryBMXJefferson52 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.